A drug allergy is an allergy to a drug, most commonly a medication. Medical attention should be sought immediately if an allergic reaction is suspected. An allergic reaction will not occur on the first exposure to a substance. The first exposure allows the body to create antibodies and memory lymphocyte cells for the antigen. However, drugs often contain many different substances, including dyes, which could cause allergic reactions. This can cause an allergic reaction on the first administration of a drug. For example, a person who developed an allergy to a red dye will be allergic to any new drug which contains that red dye.
A drug allergy is different from an intolerance. A drug intolerance, which is often a milder, non-immune-mediated reaction, does not depend on prior exposure. Most people who believe they are allergic to aspirin are actually suffering from a drug intolerance. Adverse reactions to medications are common, yet everyone responds differently. One person may develop a rash or other reactions when taking a certain medication, while another person on the same drug may have no adverse reaction at all.
The causative agents of allergies are: Antibiotics: Penicillin, Sulfa drugs, Tetracycline, Analgesics: Codeine, Non-steroidal anti-inflammatory drugs (NSAIDs) Antiseizure: Phenytoin, Carbamazepine In most cases of adverse reactions, your physician can prescribe an alternative medication. Like antihistamines, corticosteroids or epinephrine. Adverse reactions to medications range from vomiting and hair loss with cancer chemotherapy to upset stomach from aspirin or diarrhoea from antibiotics. If you take ACE (angiotensin converting enzyme) inhibitors for high blood pressure, you may develop a cough or facial and tongue swelling. In many cases, it can be difficult to determine if the reaction is due to the medication or something else. This is because your symptoms may be similar to other conditions. The most frequent types of allergic symptoms to medications are: Skin rashes, particularly hives, itching, respiratory problems, swelling, such as in the face Anaphylaxis is a serious allergic response that often involves swelling, hives, lowered blood pressure, and in severe cases, shock.
If anaphylactic shock isn't treated immediately, it can be fatal. A major difference between anaphylaxis and other allergic reactions is that anaphylaxis typically involves more than one system of the body. Anaphylaxis requires immediate medical attention because the result can be fatal. If you think you might be allergic to a medication prescribed by your doctor, call your physician before altering or stopping the dosage. It is a chronic anaphylaxis. Certain medications are more likely to produce allergic reactions than others. The most common medications are: Antibiotics, such as penicillin, Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen, Anticonvulsants, Monoclonal antibody therapy, Chemotherapy. The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth. Those who have severe reactions to penicillin should seek emergency care, which may include an epinephrine injection and treatment to maintain blood pressure and normal breathing. Individuals who have milder reactions and suspect that an allergy to penicillin is the cause may be treated with antihistamines or, in some cases, oral or injected corticosteroids, depending on the reaction. Visit an allergist to determine the right course of treatment.